Alert archive / Michigan / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 166, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jul 21, 2004, 8:18 PM EDT for Branch County, Michigan; Steuben County, Indiana. It was in force for 57 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2004, 8:18 PM EDT (00:18 UTC)
- Expired
- Jul 21, 2004, 9:15 PM EDT
- In force
- 57 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
Counties Steuben County, IN, Branch County, MI
The radar
The Northern Indiana radar (KIWX), 64 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 8:57 PM EDT | TSTM WND DMG | 5 S Coldwater, MI | SIX TREES REPORTED KNOCKED DOWN. TWO POWER POLES ALSO KNOCKED DOWN NEAR US 12. |
| Jul 21, 9:00 PM EDT | TSTM WND DMG | 1 E Angola, IN | TREE REPORTED KNOCKED DOWN. |
| Jul 21, 9:00 PM EDT | TSTM WND DMG | 6 W Angola, IN | TREE REPORTED KNOCKED DOWN. POWERLINES WERE ALSO REPORTED KNOCKED DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 39 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 3:35 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 0.3 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1124 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1078 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIWX 220018
SVRIWX
INC151-MIC023-220115-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
816 PM EDT WED JUL 21 2004
THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
STEUBEN COUNTY IN INDIANA
BRANCH COUNTY IN MICHIGAN
* UNTIL 915 PM EDT(815 PM EST)
* AT 816 PM EDT(716 PM EST)...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A SEVERE THUNDERSTORM ALONG A LINE EXTENDING FROM 12
MILES WEST OF SHERWOOD TO 14 MILES WEST OF ORLAND TO 23 MILES
SOUTHWEST OF ORLAND...MOVING EAST AT 45 MPH.
* SOME LOCATIONS IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS...
SHERWOOD
BRONSON
ORLAND
UNION CITY
COLDWATER
FREMONT
ANGOLA
QUINCY
WINDS IN EXCESS OF 65 MPH ARE LIKELY WITH THIS LINE OF SEVERE
STORMS SEEK SHELTER IMMEDIATELY
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.
LAT...LON 4154 8519 4176 8519 4177 8520 4177 8528
4182 8530 4207 8530 4207 8484 4154 8485
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:10 PM EDT, 5 hours 8 minutes earlier.
Area forecast discussion, Jul 21, 3:10 PM EDT, 5 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 210 PM EST WED JUL 21 2004 .SHORT TERM... TONIGHT AND THURSDAY. MAIN CHALLENGE LIES WITH CONVECTION CHANCES TONIGHT. INITIAL BOUNDARY FROM OVERNIGHT CONVECTION IS MOVING ACROSS THE FORECAST AREA WITH LITTLE MORE THAN A FEW SHOWERS ACROSS MICHIGAN. PLENTY OF INSTABILITY IN PLACE JUST TO THE WEST WITH LIS -9 TO -11 AND CAPES 3K TO 4K J/KG. VIS SAT SHOWS ANOTHER OUTFLOW BOUNDARY FROM EASTERN WISCONSIN TO CENTRAL ILLINOIS...JUST TO THE WEST OF THE INSTABILITY AXIS. THIS MAY END UP BEING THE FOCUS FOR THE EXPECTED LINE OF THUNDERSTORMS TONIGHT. MAIN LIMITING FACTOR HAS BEEN STRONG CAP ACROSS MUCH OF THE AREA (SEE 18Z KILX AND KDVN SOUNDINGS). MODELS SHOW THIS CAP BEING ELIMINATED AS SLIGHTLY COOLER 850 MB TEMPS AND APPROACHING SHORTWAVE/MCV MOVE IN. AREA UNDER A MDT RISK FOR THIS AFTERNOON AND EVENING WITH WIND PROFILES TO THE WEST STARTING TO LOOK MORE FAVORABLE FOR DAMAGING WINDS. EXPECTING NEW WATCH FOR THE AREA OVER THE NEXT COUPLE OF HOURS. HAVE ADJUSTED TIMING OF PRECIP SOMEWHAT WITH LIKELY POPS WEST TO START SPREADING ACROSS THE AREA BY MIDNIGHT THEN BACK TO CHC POPS BEHIND THE MAIN LINE FOR ANYTHING LINGERING. WITH PWATS NEAR 2 TO THE WEST EXPECTED TO MOVE IN...HEAVY RAINFALL ALSO A GOOD BET. LOWS WILL FALL BACK INTO THE LOWER 70S AS DRIER AIR DOESNT START MOVING IN TILL EARLY THURSDAY. MUCH OF THURSDAY COULD BE DRY IN SUBSIDENCE BEHIND TONIGHTS SYSTEM. MODELS HINT AT NEXT WAVE TO MOVE IN TOWARDS EVE FOR ANOTHER CHANCE OF PRECIP. WILL GO WITH 30 POPS ALL AREAS FOR THURS FOR NOW AND LET OVERNIGHT CREW MAKE CHANGES BASED ON FRONTAL POSITION. WITH 850 MB TEMPS STILL EXPECTED +19 TO +20...HIGHS SHOULD MAKE IT INTO THE UPR 80S. && .LONG TERM... SOME CHANGES TO EXTENDED BASED ON LATEST MODEL RUNS. TEMPERATURES LOOK GOOD AND FEW CHANGES MADE THERE. FORECAST CHALLENGE IS WITH POPS FRIDAY THEN AGAIN MONDAY NIGHT THROUGH TUESDAY NIGHT. FRONT TO PUSH THROUGH THURSDAY BUT MODELS HINTING AS AN MCS DEVELOPING ON NORTH SIDE OF FRONT THURSDAY NIGHT AND MOVING ALONG FRONT FRIDAY. LATEST ETA40 SHOWS ALL ACTIVITY SOUTH OF OUR AREA BY 12Z FRIDAY WITH DRY NORTHEAST FLOW BEHIND. LEANING TOWARD THIS SOLUTION AS IT MATCHES CURRENT GRIDS AND SEEMS PLAUSIBLE AT THIS POINT. THUS NO ADDITIONAL POPS FOR FRI. GFS AND ECMWF AS WELL AS UKMO AGREE ON INVERTED TROUGH OVER OUR AREA MONDAY NIGHT INTO TUESDAY NIGHT WITH A COUPLE OF POSSIBLE WAVES RIDING NORTH ALONG FRONT. SURFACE TROUGH IS NEAR OUR EASTERN AREAS BUT UPPER TROUGH STILL TO OUR WEST AND SLIGHTLY DIGGING. THUS SURFACE TROUGH COULD END UP FARTHER WEST AND ANY PCPN MOVING NORTH OUT OF OPEN GULF AND ATLANTIC COULD BE DRAWN FARTHER WEST. THUS WILL NOT TRY AND DIFFERENTIATE ACROSS THE AREA AND ADD POPS TO ENTIRE FORECAST AREA AT THIS TIME WITH PRETTY GOOD MEDIUM RANGE MODEL AGREEMENT. && .AVIATION... TOUGH FORECAST FOR THE NEXT 6 TO 12 HOURS AS INITIAL LINE OF CONVECTION HAS WEAKENED...BUT OUTFLOW BOUNDARY FROM IT IS NOW INTERACTING WITH VERY UNSTABLE ATMOSPHERE NEAR KSBN. STILL A CHANCE THAT SOMETHING COULD FIRE ALONG THIS AND HEAD EAST. CONFIDENCE LOW AT THIS TIME SO NO MENTION OF PRECIP THIS AFTERNOON. ANOTHER SHOT AT PRECIP LOOKS TO MOVE IN THIS EVENING WITH MCV IN MN/IA AT THIS TIME. LOTS OF UNCERTANTITY WITH THIS AS WELL DEPENDING ON ANY AFTERNOON CONVECTION ACROSS THE AREA. AT THIS TIME...HAVE OPTED TO GO WITH MENTION OF VCTS FOR SEVERAL HOURS AS BETTER DYNAMICS MOVE IN. LATER FORECASTS CAN HOPEFULLY FINE TUNE THINGS BETTER. WILL KEEP VFR SKIES/VSBYS BUT LOCAL MVFR/IFR WILL BE POSSIBLE WITH ANY CONVECTION THAT CAN FORM. STRONG WINDS EXCEEDING 50 KTS WILL ALSO BE POSSIBLE...BUT AGAIN CONFIDENCE TOO LOW TO PLACE IN TAFS. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. && FISHER/LASHLEY
Hazardous weather outlook, Jul 21, 12:28 PM EDT, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NORTHERN INDIANA 1128 AM EST WED JUL 21 2004 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-221100- ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI- CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN- GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN- LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH- PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN- STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN- WILLIAMS OH- INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN... BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN... BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE... DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN... FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY... GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK... HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE... KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION... MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON... NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA... PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE... SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE... THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT... WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE 1128 AM EST WED JUL 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE GREATEST THREAT WITH THESE STORMS WILL BE DAMAGING WINDS...WHICH COULD EXCEED 70 MPH IN SOME AREAS. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL ALSO BE POSSIBLE WITH THE STRONGER STORMS...CAUSING PONDING OF WATER IN LOW AREAS. THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE REGION THIS AFTERNOON...WITH ADDITIONAL THUNDERSTORMS POSSIBLE TONIGHT. IN ADVANCE OF THE THUNDERSTORMS...THE COMBINATION OF HEAT AND HUMIDITY WILL CREATE HEAT INDEX VALUES APPROACHING 100 DEGREES IN SOME AREAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE FOR SEVERE STORMS THURSDAY AND THURSDAY EVENING. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX
In the hours before
Local storm report, Jul 21, 7:23 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
623 PM EST WED JUL 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND DMG BERRIEN SPRINGS 41.95N 86.34W
07/21/2004 BERRIEN MI LAW ENFORCEMENT
NUMEROUS TREES AND POWERLINES KNOCKED DOWN COUNTYWIDE.
&&
WAMSLEYLocal storm report, Jul 21, 7:45 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
645 PM EST WED JUL 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0632 PM TSTM WND DMG 2 E EDWARDSBURG 41.80N 86.04W
07/21/2004 CASS MI AMATEUR RADIO
NUMEROUS TREES AND POWERLINES REPORTED KNOCKED DOWN.
&&
WAMSLEYLocal storm report, Jul 21, 7:57 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
657 PM EST WED JUL 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0644 PM TSTM WND DMG HAMLET 41.38N 86.58W
07/21/2004 STARKE IN LAW ENFORCEMENT
NUMEROUS TREES AND POWERLINES REPORTED KNOCKED DOWN.
&&
WAMSLEYLocal storm report, Jul 21, 8:00 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
700 PM EST WED JUL 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0649 PM TSTM WND DMG 5 NW GOSHEN 41.63N 85.90W
07/21/2004 ELKHART IN LAW ENFORCEMENT
NUMEROUS POWERLINES REPORTED KNOCKED DOWN.
&&
WAMSLEYLocal storm report, Jul 21, 8:05 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
705 PM EST WED JUL 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0658 PM TSTM WND DMG CONSTANTINE 41.84N 85.67W
07/21/2004 ST. JOSEPH MI LAW ENFORCEMENT
LARGE TREE LIMBS REPORTED KNOCKED DOWN.
&&
WAMSLEYLocal storm report, Jul 21, 8:10 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
710 PM EST WED JUL 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND DMG SHIPSHEWANA 41.67N 85.58W
07/21/2004 LAGRANGE IN AMATEUR RADIO
LARGE TREE LIMBS DOWN ON STATE ROUTE 5. LIMBS WERE
BLOCKING ROAD.
&&
WAMSLEYThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 8:54 PM EDT | Severe Thunderstorm Warning | IWX | Hillsdale | 51 min |
| Jul 21, 8:00 PM EDT | Severe Thunderstorm Warning | IWX | LaGrange | 60 min |
| Jul 21, 8:06 PM EDT | Severe Thunderstorm Warning | IWX | White | 39 min |
| Jul 21, 8:08 PM EDT | Severe Thunderstorm Warning | IWX | Noble | 67 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2004Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.